Missouri, 2004Flash Flood in Missouri, April 24, 2004
April 24, 2004 · NWS SGF · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 24, 1:50 AM CST, 11 hours 10 minutes earlier.
Area forecast discussion, Apr 24, 1:50 AM CST, 11 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
250 AM CDT SAT APR 24 2004
...HEAVY RAIN AND POTENTIAL OF SEVERE STORMS TO CONTINUE TODAY...
.DISCUSSION...
WIDESPREAD SHOWERS AND THUNDERSTORMS CONTINUED ACROSS THE OZARKS
REGION EARLY SATURDAY IN A WARM AIR ADVECTION REGIME AHEAD OF A DEEP
UPPER LEVEL SYSTEM OVER COLORADO. AT THE SURFACE...LOW PRESSURE WAS
DEVELOPING IN THE RED RIVER REGION WITH A WARM FRONT EXTENDING EAST
ACROSS CENTRAL ARKANSAS. STRONG DEEP LAYERED MOISTURE CONVERGENCE
AND PRECIPITABLE WATER VALUES NEAR 1.25 INCHES HAS SUPPORTED HEAVY
RAINFALL. RAINFALL TOTALS HAVE CONTINUED TO ADD UP ACROSS FAR
SOUTHERN MISSOURI WHERE THE POTENTIAL OF SIGNIFICANT FLASH FLOODING
IS INCREASING.
WATER VAPOR IMAGERY AND RUC DATA ANALYSIS SHOWS TWO DISTINCT
SHORTWAVES PIN-WHEELING AROUND THE COLORADO UPPER LOW. THE FIRST
WAS LIFTING NORTHEAST ACROSS WESTERN KANSAS AND THE OTHER WAS
SWINGING THE DESERT SOUTHWEST. LARGE SCALE ASCENT AND DEEP MOISTURE
PLUME WILL SUPPORT WIDESPREAD CONVECTION THROUGH TODAY. THE
QUESTION CENTERS ON THE SEVERE WEATHER THREAT WHICH WILL BE HIGHLY
CONDITIONAL ON CLOUD COVER AND RESULTANT INSTABILITY.
MODELS DIFFER TO SOME EXTENT ON THE EVOLUTION OF THE SURFACE LOW
TODAY WITH THE ETA MODEL MORE AGGRESSIVE IN LIFTING THE LOW NORTH
NORTHEAST INTO SOUTHEAST KANSAS THIS AFTERNOON AND THE ASSOCIATED
WARM FRONT INTO SOUTHERN MISSOURI. THE UPPER PATTERN WOULD SUPPORT
THE LOW LIFTING NORTH BUT THIS MAY BE AUGMENTED BY MESOSCALE
BOUNDARIES. I WILL LEAN TOWARD THE GFS WHICH SUGGEST MORE OF AN
INVERTED TROUGH.
THE ONGOING CONVECTION AND CLOUD COVER WILL LIKELY LIMIT INSTABILITY
BUT THIS WILL BE OFFSET TO SOME DEGREE BY STRONG SYNOPTIC SCALE LIFT
AND FAVORABLE WIND FIELDS. MESOSCALE FEATURES AND EVOLUTION OF THE
SURFACE LOW WILL HAVE TO MONITORED CLOSELY TODAY. IF THE WARM FRONT
LIFTS INTO THE AREA AND ANY CLEARING DEVELOPS THEN SEVERE WEATHER
POTENTIAL WOULD INCREASE SIGNIFICANTLY. IN ANY EVENT...HEAVY
RAINFALL AND FLOODING WILL CONTINUE TO BE A THREAT ACROSS SOUTHERN
MISSOURI AND FAR SOUTHEAST KANSAS. I MAY EXPAND THE FLOOD WATCH
BASED ON LATEST ON RADAR TRENDS.
CONVECTION WILL GRADUALLY END FROM THE WEST TONIGHT AS THE UPPER LOW
LIFTS NORTHEAST TOWARD THE UPPER MIDWEST AND A COLD FRONT PUSHES
INTO THE REGION. MORE TRANQUIL WEATHER WILL SETTLE INTO THE OZARKS
REGION SUNDAY INTO EARLY NEXT WEEK AS A MORE AMPLIFIED UPPER PATTERN
AND NORTHWEST FLOW ALOFT FOLLOWS THE PASSAGE OF THIS SYSTEM.
&&
.AVIATION...
MVFR TO OCCASIONAL IFR CEILINGS WILL PREVAIL TODAY. WIDESPREAD
CONVECTION WILL CONTINUE WITH VISIBILITIES OCCASIONALLY LOWERED TO
BETWEEN 3 AND 5 MILES IN HEAVY RAIN.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...FLOOD WATCH FOR WESTERN TIER OF MO COUNTIES AND FOR SOUTHERN
MO COUNTIES ROUGHLY ALONG AND SOUTH OF HIGHWAY 60 THROUGH SUN 6 AM.
.KS...FLOOD WATCH FOR EXTREME SOUTHEAST THROUGH 6 AM SUNDAY.
FOSTER
Hazardous weather outlook, Apr 24, 11:52 AM CST, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1252 PM CDT SAT APR 24 2004
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-241800-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
1252 PM CDT SAT APR 24 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.
...MAJOR FLOODING IN PROGRESS ACROSS SOUTH CENTRAL MISSOURI...
.DAY ONE...TODAY AND TONIGHT.
WEATHER HAZARDS EXPECTED:
HEAVY RAINFALL AND SIGNIFICANT FLOODING.
ISOLATED THUNDERSTORMS...SOME MAY CONTAIN:
HAIL TO THE SIZE OF QUARTERS.
TORRENTIAL RAINFALL.
AND WIND GUSTS UP TO 60 MPH.
AREAS AFFECTED AND TIMING:
HEAVY RAINFALL AND SIGNIFICANT FLOODING WILL CONTINUE FOR THE
REMAINDER OF THE AFTERNOON ACROSS SOUTH CENTRAL MISSOURI.
SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS SOUTH CENTRAL
MISSOURI...EAST OF A WEST PLAINS TO SALEM LINE THIS AFTERNOON.
SEVERE THUNDERSTORMS ARE ALSO POSSIBLE ACROSS WESTERN MISSOURI AND
EXTREME SOUTHEAST KANSAS LATE THIS AFTERNOON AND EARLY THIS
EVENING...MAINLY WEST OF AN ANDERSON TO WARSAW LINE.
DISCUSSION:
MODERATE TO HEAVY RAINFALL WILL PUSH EASTWARD ACROSS CENTRAL AND
SOUTH CENTRAL MISSOURI THIS AFTERNOON. THIS RAINFALL WILL FURTHER
AGGRAVATE AN ALREADY SERIOUS FLOODING SITUATION. ALSO...ISOLATED
SEVERE THUNDERSTORMS COULD DEVELOP ALONG THE LEADING EDGE OF THIS
BAND OF RAIN ACROSS FAR SOUTH CENTRAL MISSOURI.
FURTHER WEST TOWARD THE KANSAS MISSOURI BORDER THERE IS A
CONDITIONAL RISK OF SEVERE THUNDERSTORM DEVELOPMENT THIS
AFTERNOON. CURRENTLY IT WOULD APPEAR AS THOUGH CLOUD COVER WILL
PREVENT THE ATMOSPHERE FROM BECOMING UNSTABLE ENOUGH TO SUPPORT
THUNDERSTORM DEVELOPMENT. HOWEVER...IF CLOUDINESS THINS ENOUGH TO
ALLOW THE ATMOSPHERE TO BECOME UNSTABLE...THEN ISOLATED TO
SCATTERED SEVERE THUNDERSTORMS WILL LIKELY DEVELOP LATE THIS
AFTERNOON. ANY THUNDERSTORMS WHICH DO FORM OVER WESTERN PORTIONS
OF THE OUTLOOK AREA THIS AFTERNOON SHOULD QUICKLY WEAKEN SHORTLY
AFTER SUNSET.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
RIVER FLOODING WILL CONTINUE INTO THE BEGINNING OF NEXT WEEK ON
MANY OF THE MAIN STEM RIVERS ACROSS THE OUTLOOK AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS MAY BE NEEDED BETWEEN 2 PM AND 6 PM OVER SOUTH CENTRAL
MISSOURI. SPOTTERS MAY ALSO BE NEEDED OVER FAR WESTERN MISSOURI
AND EXTREME SOUTHEAST KANSAS BETWEEN 3 PM AND 8 PM.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF
IZZIIn the hours before
Special weather statement, Apr 24, 11:12 AM CST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT - TORNADO WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1212 PM CDT SAT APR 24 2004
MOZ097-106-250100-
HOWELL-OREGON-
INCLUDING THE CITY OF...WEST PLAINS.
1212 PM CDT SAT APR 24 2004
THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER 118...IN
EFFECT UNTIL 800 PM CDT SATURDAY EVENING. THIS TORNADO WATCH INCLUDES
THE FOLLOWING COUNTIES...
IN MISSOURI:
HOWELL AND OREGON.
THIS TORNADO WATCH INCLUDES THE CITY OF WEST PLAINS.
A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF SEVERE WEATHER...INCLUDING TORNADOES...LARGE HAIL...
AND DAMAGING WINDS...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE
WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY
CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND
POSSIBLE WARNINGS.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE
TELEVISION PROVIDER FOR THE LATEST SEVERE WEATHER INFORMATION.
&&
GAEDE
Local storm report, Apr 24, 12:27 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
127 PM CDT SAT APR 24 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0110 PM FLOOD WINONA 37.02N 91.33W
04/24/2004 SHANNON MO LAW ENFORCEMENT
FOUR PLACES ON HIGHWAY H CLOSED DUE TO FLOODING.
HIGHWAYS NN, MM, W, AND HIGHWAY T SOUTH OF TERESITA ALL
CLOSED DUE TO FLOODING.
ALLocal storm report, Apr 24, 12:30 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
130 PM CDT SAT APR 24 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0115 PM FLOOD 3 SW WEST PLAINS 36.70N 91.89W
04/24/2004 HOWELL MO LAW ENFORCEMENT
HIGHWAY K CLOSED DUE TO FLOODING. HIGHWAY 142 CLOSED IN
4 PLACES DUE TO FLOODING.
ALLocal storm report, Apr 24, 12:35 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
135 PM CDT SAT APR 24 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0100 PM FLOOD 2 W ROCKAWAY BEACH 36.70N 93.21W
04/24/2004 TANEY MO LAW ENFORCEMENT
HIGHWAY 176 AND MOLLY LANE INTERSECTION CLOSED DUE TO
FLOODING. INTERSECTION OF HIGHWAY 176 AND HIGHWAY 160
CLOSED DUE TO FLOODING.
ALLocal storm report, Apr 24, 12:37 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
137 PM CDT SAT APR 24 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0100 PM FLOOD 1 N NORWOOD 37.13N 92.43W
04/24/2004 WRIGHT MO LAW ENFORCEMENT
HIGHWAY E UNDER WATER.
ALLocal storm report, Apr 24, 12:38 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
138 PM CDT SAT APR 24 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0100 PM FLOOD 1 SW HARTVILLE 37.24N 92.53W
04/24/2004 WRIGHT MO LAW ENFORCEMENT
LONDON RD. NEAR HARTVILLE UNDER WATER.
ALFlash Flood, Barton
- When
- April 24, 1:00 PM CST to 3:00 PM CST
- Where
- Barton County, 7 mi S of Lamar
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.502, -94.347 (the zone’s center; the record gives no point)
Flash flooding inundated a section of Highway 126...west of the Highway 71 and 126 intersection.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Oklahoma, April 24, 20042 deaths · 1 event
- Tornadoes and Hail in Missouri, April 24, 20045 injured · $710,000 · F2 · 7 events
- Flash Flooding and Damaging Winds in Texas, April 24, 2004$230,000 · 80 kt wind · 6 events
- Lightning Strike in Louisiana, April 24, 2004$100,000 · 1 event
- Flood in Arkansas, April 24, 2004$50,000 · 1 event
- High Wind in Maine, April 24, 200450 kt wind · 11 events
- Flash Flooding in Texas, April 24, 2004$10,000 · 7 events
- High Surf in Hawaii, April 24 to 27, 20047 events
- Flash Flooding in Arkansas, April 24, 20046 events
- Flash Flooding in Missouri, April 24, 2004$5,000 · 4 events
- Damaging Winds in Mississippi, April 24, 2004$6,000 · 52 kt wind · 4 events
- Tornadoes in Missouri, April 24, 2004$5,000 · F0 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5391787.